Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 49, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 16, 2017, 4:38 PM MDT for Sherman County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2017, 4:38 PM MDT (22:38 UTC)
- Expired
- May 16, 2017, 5:17 PM MDT
- In force
- 39 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Sherman County, KS
The radar
The Goodland radar (KGLD), 18 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 4:46 PM MDT | HAIL 1.25 | 10 N Ruleton, KS | HAIL WENT FROM ROAD 68 AND RD 8 TO ABOUT RD 74. SIZE WAS FROM QUARTERS TO HALF DOLLARS. |
| May 16, 4:50 PM MDT | HAIL 1.25 | 10 N Ruleton, KS | PATH OF HAIL FROM ROAD 67 AND RT 8 TO ABOUT ROAD 74. QUARTERS AND HALF DOLLARS MEASURED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2333 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420
WUUS53 KGLD 162238
SVRGLD
KSC181-162330-
/O.NEW.KGLD.SV.W.0049.170516T2238Z-170516T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
438 PM MDT TUE MAY 16 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Sherman County in northwestern Kansas...
* Until 530 PM MDT
* At 437 PM MDT, a severe thunderstorm was located near Ruleton,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ruleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3933 10186 3933 10202 3957 10200 3957 10173
TIME...MOT...LOC 2237Z 203DEG 24KT 3939 10191
HAIL...1.25IN
WIND...60MPH
$$
DLF4 follow-up statements
339
WWUS53 KGLD 162245
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
445 PM MDT TUE MAY 16 2017
KSC181-162330-
/O.CON.KGLD.SV.W.0049.000000T0000Z-170516T2330Z/
Sherman KS-
445 PM MDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHWESTERN SHERMAN COUNTY...
At 445 PM MDT, a severe thunderstorm was located 7 miles north of
Ruleton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Sherman County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3938 10185 3938 10199 3957 10198 3957 10173
TIME...MOT...LOC 2245Z 203DEG 24KT 3944 10188
HAIL...1.00IN
WIND...60MPH
$$
DLF147
WWUS53 KGLD 162256
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
456 PM MDT TUE MAY 16 2017
KSC181-162330-
/O.CON.KGLD.SV.W.0049.000000T0000Z-170516T2330Z/
Sherman KS-
456 PM MDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHWESTERN SHERMAN COUNTY...
At 455 PM MDT, a severe thunderstorm was located 11 miles north of
Ruleton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Sherman County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3946 10180 3947 10191 3957 10192 3957 10173
TIME...MOT...LOC 2255Z 203DEG 24KT 3951 10184
HAIL...1.00IN
WIND...60MPH
$$
DLF986
WWUS53 KGLD 162307
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
507 PM MDT TUE MAY 16 2017
KSC181-162330-
/O.CON.KGLD.SV.W.0049.000000T0000Z-170516T2330Z/
Sherman KS-
507 PM MDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHWESTERN SHERMAN COUNTY...
At 507 PM MDT, a severe thunderstorm was located 13 miles north of
Goodland, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Sherman County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3949 10179 3949 10182 3957 10184 3957 10173
TIME...MOT...LOC 2307Z 208DEG 29KT 3954 10175
HAIL...1.00IN
WIND...60MPH
$$
DLF278
WWUS53 KGLD 162317
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
517 PM MDT TUE MAY 16 2017
KSC181-162327-
/O.CAN.KGLD.SV.W.0049.000000T0000Z-170516T2330Z/
Sherman KS-
517 PM MDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SHERMAN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3949 10179 3949 10182 3957 10184 3957 10173
TIME...MOT...LOC 2315Z 203DEG 24KT 3960 10172
$$
DLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 4:00 PM MDT, 38 minutes earlier.
Area forecast discussion, May 16, 4:00 PM MDT, 38 minutes before
Area Forecast Discussion National Weather Service Goodland KS 400 PM MDT Tue May 16 2017 .UPDATE... Issued at 400 PM MDT Tue May 16 2017 Update issued to add in Severe Thunderstorm Watch 224 for Gove...Graham and Norton counties until 05z. && .SHORT TERM...(This evening through Wednesday) Issued at 255 PM MDT Tue May 16 2017 An upper level low pressure area was located over southern Arizona early this afternoon with a weather disturbance ahead of it initiating some thunderstorms across the far west and east-southeast parts of the forecast area. For the rest of the afternoon and evening am expecting an increase coverage and intensity as upper level jet moves over the area. From midnight through early Wednesday morning dry air aloft should prevent precipitation from developing across all but far eastern Colorado. Around and shortly before sunrise wraparound moisture/precipitation increases behind the departing wound up low pressure center. Northwest winds will increase into the 20 to 30 mph range from much of the area by sunrise as well. Low temperatures are forecast to be in the mid 40s west to mid 50s east. For Wednesday main weather story will be the wind. Northwest winds of 20 to 30 mph with gusts to 40 mph are expected. Wraparound showers and extensive cloud cover expected in the morning for some with a decrease in coverage in the afternoon. Afternoon temperatures look to reach the mid 60s across the north to the mid 70s across the south. .LONG TERM...(Wednesday night through Tuesday) Issued at 155 PM MDT Tue May 16 2017 The first of two upper lows continues northeast of the region Wednesday night reaching the Great Lakes. Dry conditions return to much of the area with upper ridging building in behind the low. However, the dry period is short lived with another round of precipitation moving in from the west. Late Wednesday into Thursday, a second and stronger upper low tracks from the northern desert southwest towards the High Plains, reintroducing showers and thunderstorms to the forecast. Precipitation chances enter from the west late Wednesday and persist across the area through Friday night. Potential for severe weather appears to remain south and east of the region. The system advances to the northeast on Saturday and surface high pressure settles in, yielding dry weather for the majority of the weekend under west/northwest flow aloft. The next opportunity for showers and thunderstorms will be early next week when another upper shortwave swings through the High Plains. The cooling trend continues at the end of the work week as cooler air filters into the region and drops temperatures into the upper 40s to upper 50s for Friday. Highs rebound over the weekend, reaching the mid 60s to mid 70s by Monday. Low temperatures will mainly be in the 40s Wednesday night. However, Thursday and Friday nights show lows in the 30s. This may be enough to produce a brief rain snow mix in parts of eastern Colorado both nights. Low temperatures recover into the 40s this weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1115 AM MDT Tue May 16 2017 For KGLD and KMCK, vfr conditions expected through about 06z or so then mvfr-ifr conditions for the remainder of the period. Big picture suggests a weather disturbance currently over southwest Arizona will make its way into the area shortly before sunrise Wednesday morning then into central Nebraska by the end of the period. Showers and thunderstorms will be possible at both sites from 23z-05z, some severe with large hail, damaging winds and locally heavy rainfall. Should have a lull in activity in the 05z-08z timeframe. After 08z low level clouds fill in behind the system leading to the mvfr/ifr cigs. Winds shift to the northwest and steadily increase with gusts to 35kts expected. Wraparound showers possible as well ending from southwest to northeast at the tail end of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...99 LONG TERM...JBH AVIATION...99
Hazardous weather outlook, May 16, 2:50 PM MDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 250 PM MDT Tue May 16 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 250 PM MDT Tue May 16 2017 /350 PM CDT Tue May 16 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are possible through this evening. The primary threats will be hail to the size of golfballs, damaging winds and locally heavy rainfall. A tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Low temperatures are expected to fall into the low to mid 30s generally along and west of the Colorado Kansas border early Saturday morning. Frost and freeze conditions are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed.
In the hours before
Local storm report, May 16, 11:50 AM MDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1150 AM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 10 S HAIGLER 39.87N 101.94W
05/15/2017 E1.75 INCH CHEYENNE KS PUBLIC
DELAYED REPORT. RELAYED VIA SOCIAL MEDIA.
&&
HILLLocal storm report, May 16, 12:46 PM MDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1246 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 3 E HAIGLER 40.01N 101.88W
05/15/2017 M1.50 INCH DUNDY NE TRAINED SPOTTER
DELAYED REPORT.
&&
HUSTEDLocal storm report, May 16, 2:45 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 9 SSE RULETON 39.22N 101.80W
05/15/2017 SHERMAN KS PUBLIC
DELAYED REPORT. SHINGLES BLOWN OFF ROOF OF HOUSE.
&&
HILLLocal storm report, May 16, 3:33 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL SEIBERT 39.30N 102.87W
05/16/2017 E0.75 INCH KIT CARSON CO TRAINED SPOTTER
MOSTLY PEA SIZED WITH A FEW LARGER PIECES.
&&
TLYNCHLocal storm report, May 16, 4:28 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND GST HILL CITY 39.37N 99.85W
05/16/2017 M64 MPH GRAHAM KS ASOS
&&
JNLocal storm report, May 16, 4:31 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND GST HILL CITY 39.37N 99.85W
05/16/2017 M64 MPH GRAHAM KS ASOS
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:07 PM MDT | Special Weather Statement | GLD | Sherman | 23 min |
| May 15, 6:17 PM MDT | Special Weather Statement | GLD | Norton | 13 min |
| May 15, 6:20 PM MDT | Special Weather Statement | GLD | Norton | 10 min |
| May 15, 6:29 PM MDT | Special Weather Statement | GLD | Decatur | 16 min |
| May 15, 6:32 PM MDT | Special Weather Statement | GLD | Sherman | 13 min |
| May 15, 6:34 PM MDT | Special Weather Statement | GLD | Norton | 26 min |
| May 15, 6:41 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 49 min |
| May 15, 6:46 PM MDT | Special Weather Statement | GLD | Decatur | 14 min |
| May 15, 6:48 PM MDT | Special Weather Statement | GLD | Cheyenne | 12 min |
| May 15, 7:06 PM MDT | Special Weather Statement | GLD | Rawlins | 9 min |
| May 15, 7:11 PM MDT | Special Weather Statement | GLD | Decatur | 19 min |
| May 15, 7:15 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 45 min |
| May 15, 7:22 PM MDT | Special Weather Statement | GLD | Cheyenne | 8 min |
| May 15, 7:31 PM MDT | Flash Flood Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 3 hr |
| May 15, 7:35 PM MDT | Special Weather Statement | GLD | Norton | 25 min |
| May 15, 7:36 PM MDT | Special Weather Statement | GLD | Thomas | 9 min |
| May 15, 7:45 PM MDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| May 15, 7:46 PM MDT | Severe Thunderstorm Warning | GLD | Norton | 29 min |
| May 15, 7:52 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 49 min |
| May 15, 9:02 PM MDT | Special Weather Statement | GLD | Norton | 28 min |
| May 15, 9:18 PM MDT | Special Weather Statement | GLD | Rawlins | 27 min |
| May 16, 4:04 PM MDT | Severe Thunderstorm Warning | GLD | Gove | 26 min |
| May 16, 4:41 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 37 min |
| May 16, 5:16 PM MDT | Special Weather Statement | GLD | Cheyenne | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.